Jump to content

Prescribed Gabapentin 1200 mg a day, became horribly depressed...


Recommended Posts

Hello, this is my first post, and I find I have a hard time articulating myself when not in written form, so I am writing my experience here in hopes to get some answers, and also so I may print this out and give to my doctor, as it is probably much better at describing my situation than me babbling nervously in their face, so here we go!

After several kidney stones and a surgery to insert a temporary stent in my ureter, I was left with pretty badly scarred tissue and residual pain for months after.  Years after this surgery, I went to the urologist for months being prescribed different antibiotics, as they thought the pain was from infection.  After 4 or 5 months and half a dozen anti-biotics, I was experiencing searing testicle pain and a burning sensation in my inner thigh that was maddening.  After many 80$ trips to the urologist, I finally get mad and go to my regular doctor, who after hearing my story, prescribed me 300 MG a gabapentin a day, in case it was nerve pain.  So lo and behold, the searing teste pain subsides, but no fully.  Convinced now that it is nerve pain, they up the Gab to 900 MG a day and send me to a neurologist.  The neurologist, when I finally was able to see him, told me right off the bat that it is indeed referred nerve pain from my previous surgery, and my only option is to take gabapentin (which he upped to 1200 mg) for the rest of my life, or experience the searing pain.  He said gabapentin was one of the safest drugs around, and that I was fine with it.

This, of course, took a few months, and in those months my wife noticed a change in me that I myself did not notice until recently. 

Everything I enjoyed and felt passionate about is now just...blah...to me. I used to read voraciously, and now I can't even look at a page for longer than a minute or two, and my retention is garbage. I have a hard time communicating to people, and I used to be a social butterfly for sure.  I am in a touring, fairly popular music act, and sometimes on stage I get moments of disassociation and I have to fight the urge to run away.  At my day job, I have been getting intense bouts of panic that makes my tonsils feel like they are going to pop out of my neck, and I get these "crackles" of energy..or a sensation thereof, in what feels like the underlayer of my skull.   I get crippling bouts of sadness where all I can think about in my brain is ways I have failed, and that leads to bouts of sobbing.  I get strange sensations of "tunnel-reality", and I constantly feel like just...not talking...and simply observing the world.  I get paranoid, scared, and have contemplated darker thoughts. I am stricken with an intense self loathing and self consciousness that extends even sexually. 

All of this led me to think deeply about other parts of my life, and now I am convinced I was slightly depressed all along, and this medication exacerbated it.

I am at a loss...I was told my only options are gabapentin or pain.

I miss laughing and feeling connected to people...I miss having hobbies and doing more everyday than crying and sleeping. 

I don't have many people to talk to, so if anyone has advice I would appreciate it.

 

 

Edited by greenhouse
Link to comment
Share on other sites

I'm sorry you are going through this Greenhouse. I actually never had issues with gabapentin. I decided to take my daily dose at one time instead of spreading it out. It really has helped my mood. It does not interact with my AD. Gabapentin is very similar to Phenibut. 

Link to comment
Share on other sites

I did gabpentin and I felt angry , irrated worse than when I started , I had to find a new doctor and I have had success now .. Your family knows you the best , I am sure your wife will help , I did take the depression..

Link to comment
Share on other sites

  • 6 years later...

been on Gabapentin for a few months, just started 600 mg from 300 mg 2 weeks ago.

 

I think it MAY have given me some extreme anxiety and depression.  switched to 300 mgs 2 days ago, feeling better but still sometimes feeling almost a panic attack (like this morning).

 

I read that some people can have unfortunate side effects with Gabapentin, including anxiety and depression.  😞

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...